Alert archive / Washington / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Spokane, WA

June 30, 202314 counties in Washington

NWS Spokane, WA issued this red flag warning at Jun 30, 2023, 12:55 PM PDT for 14 counties in Washington. It took effect at Jul 1, 2023, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2023, 12:55 PM PDT (19:55 UTC)
In effect from
Jul 1, 2023, 11:00 AM PDT
Expired
Jul 1, 2023, 11:00 PM PDT
In force
12 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Columbia County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 63 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2660 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS86 KOTX 301955
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1255 PM PDT Fri Jun 30 2023

...Gusty west winds and very dry conditions Saturday...

.West winds will increase Friday night into Saturday and peak
Saturday afternoon and evening in Central and Eastern Washington.
Elevated to critical fire weather conditions may lead to rapid 
spread of new fires.

WAZ703-705>707-011500-
/O.UPG.KOTX.FW.A.0001.230701T1800Z-230702T0600Z/
/O.NEW.KOTX.FW.W.0001.230701T1800Z-230702T0600Z/
Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
1255 PM PDT Fri Jun 30 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY, FOOTHILLS
OF CENTRAL WASHINGTON CASCADES, WATERVILLE PLATEAU, AND WESTERN
COLUMBIA BASIN...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 11 PM PDT Saturday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703), Fire Weather Zone 705 Foothills of Central Washington 
  Cascades (Zone 705), Fire Weather Zone 706 Waterville Plateau 
  (Zone 706) and Fire Weather Zone 707 Western Columbia Basin 
  (Zone 707).

* Winds: West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 9 to 18 percent.

* Impacts: Rapid fire spread with any new fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ701-702-704-708-709-011500-
/O.NEW.KOTX.FW.W.0001.230701T1800Z-230702T0600Z/
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-Methow Valley (Zone 704)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
1255 PM PDT Fri Jun 30 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR FOOTHILLS OF NORTHEAST
WASHINGTON, COLVILLE RESERVATION, METHOW VALLEY, EASTERN COLUMBIA
BASIN, PALOUSE, SNAKE RIVER, AND SPOKANE AREA...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 11 PM PDT Saturday.

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 702 Colville 
  Reservation (Zone 702), Fire Weather Zone 704 Methow Valley 
  (Zone 704), Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 10 to 18 percent.

* Impacts: Rapid fire spread with any new fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
652 
WWUS86 KOTX 011201
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
501 AM PDT Sat Jul 1 2023

...Gusty west winds and very dry conditions today...

.West winds will increase today across Central and Eastern 
Washington. Elevated to critical fire weather conditions may lead 
to rapid spread of new fires.

WAZ701>709-012300-
/O.CON.KOTX.FW.W.0001.230701T1800Z-230702T0600Z/
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
501 AM PDT Sat Jul 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FOOTHILLS OF NORTHEAST WASHINGTON, COLVILLE RESERVATION, METHOW
VALLEY, EASTERN COLUMBIA BASIN, PALOUSE, SNAKE RIVER, AND SPOKANE
AREA...

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 702 Colville 
  Reservation (Zone 702), Fire Weather Zone 703 Okanogan Valley 
  (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), 
  Fire Weather Zone 705 Foothills of Central Washington Cascades 
  (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 
  706), Fire Weather Zone 707 Western Columbia Basin (Zone 707), 
  Fire Weather Zone 708 Eastern Columbia Basin  -Palouse  -
  Spokane Area (Zone 708) and Fire Weather Zone 709 Lower 
  Palouse  -Snake River (Zone 709).

* Winds: West 10 to 20 mph with gusts up to 35 mph. Local gusts to
  40 mph in Central Washington.

* Relative Humidities: 10 to 18 percent.

* Impacts: Rapid Fire Spread with new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
410 
WWUS86 KOTX 012236
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
336 PM PDT Sat Jul 1 2023

...Gusty west winds and very dry conditions today...

.West winds will peak this afternoon across Central and Eastern 
Washington, relaxing later this evening. Elevated to critical 
fire weather conditions may lead to rapid spread of new fires.

WAZ701>709-020600-
/O.CON.KOTX.FW.W.0001.000000T0000Z-230702T0600Z/
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
336 PM PDT Sat Jul 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FOOTHILLS OF
NORTHEAST WASHINGTON, COLVILLE RESERVATION, METHOW VALLEY,
EASTERN COLUMBIA BASIN, PALOUSE, SNAKE RIVER, AND SPOKANE AREA...

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 702 Colville 
  Reservation (Zone 702), Fire Weather Zone 703 Okanogan Valley 
  (Zone 703), Fire Weather Zone 704 Methow Valley (Zone 704), 
  Fire Weather Zone 705 Foothills of Central Washington Cascades 
  (Zone 705), Fire Weather Zone 706 Waterville Plateau (Zone 
  706), Fire Weather Zone 707 Western Columbia Basin (Zone 707), 
  Fire Weather Zone 708 Eastern Columbia Basin  -Palouse  -
  Spokane Area (Zone 708) and Fire Weather Zone 709 Lower 
  Palouse  -Snake River (Zone 709).

* Winds: West 15 to 25 mph with gusts up to 35 mph. Local gusts to
  40 mph in Central Washington.

* Relative Humidities: 9 to 18 percent.

* Impacts: Rapid fire spread with new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
439 
WWUS86 KOTX 020552
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1052 PM PDT Sat Jul 1 2023

WAZ701>709-020700-
/O.EXP.KOTX.FW.W.0001.000000T0000Z-230702T0600Z/
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
1052 PM PDT Sat Jul 1 2023

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FOOTHILLS OF NORTHEAST 
WASHINGTON, COLVILLE RESERVATION, METHOW VALLEY, EASTERN COLUMBIA 
BASIN, PALOUSE, SNAKE RIVER, AND SPOKANE AREA...

Locally dry and breezy winds will continue tonight but will fall
short of critical wind and relative humidity thresholds. Thus the
Red Flag Warning will be allowed to expire at 11 PM PDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jun 30, 10:39 AM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 10:39 AM PDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1039 AM PDT Fri Jun 30 2023

.SYNOPSIS...
A warm and dry weather pattern is expected through next week.
Breezy conditions will occur at times as well into early next
week, especially on Saturday.

&&

.DISCUSSION...

Today through Sunday Night: A dry, warm, and breezy weather
pattern is expected through the upcoming weekend. Today is a
transition day to westerly flow with limited weather impacts. The
westerly flow will aid in a marine push through the cascade gaps
this evening bringing breezy winds to places like Wenatchee,
Chelan, and Vantage. Relative humidity and wind speeds look to
fall short of critical thresholds this evening. On Saturday an
upper trough swings into British Columbia with a mid level dry
slot tracking through. This will result in drier air mixing down
to the surface along with breezy west to southwest winds area
wide. Gusts for most locations will range from 15-25 MPH. Winds
will be stronger in Central WA as a marine push and terrain
channeling gives the winds an extra boost with gusts to around 35
MPH. Critical wind/relative humidity thresholds are forecast
across portions of Central WA where a Fire Weather Watch remains
in effect. Saturday Night into Sunday the flow turns northwest on
the back side of the exiting upper trough, giving the northerly
winds down the Okanogan Valley an added boost with gusts of 25-35
MPH Sunday morning. The northerly pressure gradient decreases some
Sunday afternoon which should keep this area from reaching
critical wind/rh thresholds on Sunday. With the wind shift out of
the north, will have to keep an eye on Canadian smoke going into
next week.

Temperatures today will be well above normal with most locations
topping out in the upper 80s to mid 90s which is around 10-13
degrees above normal. Temperatures gradually cool through the
weekend with highs on Sunday mainly in the 80s...with most
locations around 5 degrees above normal. The drier air will also
promote cooler overnight lows where winds die down, which will
help mitigate heat risk concerns. JW

Monday through Thursday: Occasionally breezy conditions will
continue early next week, especially across the Okanogan Valley on
Monday. Dry conditions with above normal temperatures will also
persist through the Independence Day holiday, leading to enhanced
fire weather concerns. In short, those partaking in holiday
activities should attempt to remain hydrated in the warmer than
normal conditions and mitigate any possible sources of fire
ignition. You don't want an angry Smokey Bear coming after you.
/KD

&&

.AVIATION...
18Z TAFs: There is high confidence of VFR conditions through the
next several days. Westerly flow today will bring an enhanced
marine push through the Cascade gaps including KEAT beginning near
00z with gusts to 25 kts. A dry cold front passage early on
Saturday will bring gusty westerly winds through the day across
the Inland Northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        91  59  89  56  85  54 /   0   0   0   0   0   0
Coeur d'Alene  89  59  88  55  83  54 /   0   0   0   0   0   0
Pullman        89  58  86  51  82  51 /   0   0   0   0   0   0
Lewiston       98  67  96  63  92  60 /   0   0   0   0   0   0
Colville       90  55  89  51  82  48 /   0   0   0   0   0   0
Sandpoint      87  55  86  52  82  47 /   0   0   0   0   0   0
Kellogg        85  62  84  57  78  55 /   0   0   0   0   0   0
Moses Lake     96  61  93  59  89  56 /   0   0   0   0   0   0
Wenatchee      94  64  89  60  87  61 /   0   0   0   0   0   0
Omak           96  60  93  58  87  55 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Saturday morning through Saturday
     evening for Foothills of Central Washington Cascades (Zone
     705)-Okanogan Valley (Zone 703)-Waterville Plateau (Zone
     706)-Western Columbia Basin (Zone 707).

&&

Nearby

Red Flag Warnings in Washington, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.